Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 14, 2009, 9:39 PM EDT for Carter County, Johnson County, Unicoi County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2009, 9:39 PM EDT (01:39 UTC)
- Expired
- May 15, 2009, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, TN, Johnson County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:30 PM EDT | FLASH FLOOD | 6 Sw Erwin, TN | SOME ROADS CLOSED AND WATER NEAR SOME HOMES, BUT NO EVACUATIONS AT THIS TIME. |
| May 14, 11:45 PM EDT | FLASH FLOOD | 6 Sw Erwin, TN | LAW ENFORCEMENT STARTING TO EVACUATE RESIDENTS IN SOUTHERN UNICOI COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 150139
FFWMRX
TNC019-091-171-150430-
/O.NEW.KMRX.FF.W.0004.090515T0139Z-090515T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
939 PM EDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ELIZABETHTON...
JOHNSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MOUNTAIN CITY...
UNICOI COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ERWIN...
* UNTIL 1230 AM EDT
* AT 933 PM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MOUNTAIN CITY TO 17 MILES SOUTHWEST OF BANNER HILL...OR ALONG A
LINE EXTENDING FROM 6 MILES SOUTHWEST OF MOUNTAIN CITY TO 11
MILES NORTHEAST OF MARSHALL...MOVING SOUTHEAST AT 5 MPH. AMATEUR
RADIO OPERATORS REPORTED FLOODING ON THE SOUTH INDIAN CREEK...
BETWEEN TEMPLE HILL AND FLAG POND...WITH SOME EVACUATIONS POSSIBLE.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAUREL BLOOMERY...NEVA...ELK MILLS...ROAN MOUNTAIN AND TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3640 8174 3633 8170 3633 8182 3629 8190
3612 8202 3609 8211 3614 8220 3612 8231
3608 8240 3597 8250 3596 8261 3610 8260
3615 8253 3616 8244 3622 8236 3639 8229
3642 8224 3642 8216 3662 8181 3656 8169
$$
TG1 follow-up statement
000
WGUS74 KMRX 150300
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT THU MAY 14 2009
TNC019-091-171-150430-
/O.CON.KMRX.FF.W.0004.000000T0000Z-090515T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON TN-UNICOI TN-CARTER TN-
1000 PM EDT THU MAY 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
CARTER...UNICOI AND JOHNSON COUNTIES...
AT 1053 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING CONTINUED OVER PARTS OF THE WARNED AREA...ESPECIALLY ACROSS
SOUTHERN PARTS OF UNICOI COUNTY...WHERE A FEW ROADS HAVE BEEN CLOSED
DUE TO HIGH WATERS. HOWEVER...SO FAR NO EVACUATIONS HAVE BEEN
REQUIRED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMPTON...
ERWIN...ELIZABETHTON AND BANNER HILL.
DOPPLER RADAR ESTIMATED THAT AS MUCH AS 3 TO 5 INCHES OF RAIN MAY
HAVE FALLEN THIS EVENING IN UNICOI COUNTY...AND AMOUNTS UP TO 3
INCHES OVER PARTS OF CARTER AND JOHNSON COUNTIES. LINGERING SHOWERS
AND THUNDERSTORMS WERE WEAKENING...BUT MAY STILL PRODUCE BRIEF
PERIODS OF LIGHT TO MODERATE RAINS IN THE WARNED AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
NEVER DRIVE INTO FLOODED AREAS. IF YOU COME TO A FLOODED OR CLOSED
ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION. IF YOU FIND YOUR CAR SUDDENLY SURROUNDED BY FLOOD
WATERS...GET OUT IMMEDIATELY AND GO TO HIGHER GROUND MOST PEOPLE WHO
DIE IN FLOODS...DIE IN THEIR CARS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3640 8174 3633 8170 3633 8182 3629 8190
3612 8202 3609 8211 3614 8220 3612 8231
3608 8240 3597 8250 3596 8261 3610 8260
3615 8253 3616 8244 3622 8236 3639 8229
3642 8224 3642 8216 3662 8181 3656 8169
$$
TGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:12 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 14, 8:12 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 812 PM EDT THU MAY 14 2009 .DISCUSSION...CONSIDERING COVERAGE OF CONVECTION OVER CENTRAL VALLEY AND SE TN...OPTED TO DO A QUICK UPDATE OF ZFPMRX...GRIDS AND WEB PRODUCTS. CARRIED A BRIEF WINDOW OF LIKELY POPS WHERE BEST COVERAGE WILL OCCUR OVER THE NEXT FEW HOURS. STRONG STORMS LINGER WITH AS OF YET NO REPORTS OF HAIL...AND JUST ONE TREE DOWN IN ROANE COUNTY. WILL UPDATE GRIDS AND ALL WEB PRODUCTS LATE THIS SHIFT...AFTER ACTIVITY DIES DOWN. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 83 64 83 59 / 30 30 40 70 70 KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 80 64 80 57 / 60 30 40 70 70 OAK RIDGE, TN 62 82 64 81 56 / 40 40 30 70 70 TRI CITIES AIRPORT, TN 59 81 60 81 56 / 30 40 40 60 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
In the hours before
Local storm report, May 14, 8:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 W ATHENS 35.45N 84.67W
05/14/2009 E0.75 INCH MCMINN TN LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL, 4 W OF ATHENS. REPORTED BY
DISPATCH.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more | 41 min |
| May 14, 9:05 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more | 40 min |
| May 14, 10:39 PM EDT | Areal Flood Advisory | MRX | Bradley, McMinn, Meigs, Morgan, Rhea, Roane | 3 hr |
| May 14, 11:43 PM EDT | Areal Flood Advisory | MRX | Hamilton | 3 hr |
| May 15, 12:29 AM EDT | Flash Flood Warning | MRX | Unicoi | 3 hr |
| May 15, 1:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 63 min |
| May 15, 1:50 PM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 15, 1:57 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 15, 2:07 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| May 15, 2:22 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| May 15, 3:03 PM EDT | Areal Flood Advisory | MRX | Monroe | 3 hr |
| May 15, 3:10 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 65 min |
| May 15, 3:23 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| May 15, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| May 15, 4:27 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe | 63 min |
| May 15, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson, Knox, Sevier | 54 min |
| May 15, 5:01 PM EDT | Areal Flood Advisory | MRX | Loudon, Monroe | 3 hr |
| May 15, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 68 min |
| May 15, 5:15 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, McMinn, Roane | 60 min |
| May 15, 5:28 PM EDT | Flash Flood Warning | MRX | Blount, Knox, Loudon, McMinn, Monroe, Roane | 3 hr |
| May 15, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, McMinn, Monroe | 44 min |
| May 15, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 61 min |
| May 15, 6:02 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 58 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 63 min |
| May 15, 6:16 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Morgan, Roane | 44 min |
| May 15, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne | 39 min |
| May 15, 6:30 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| May 15, 6:35 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 40 min |
| May 15, 6:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox | 28 min |
| May 15, 6:47 PM EDT | Areal Flood Advisory | MRX | McMinn | 118 min |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.